Ondanesteron Associated With Risk of Abnormal Heart Rhythms

Drug Alerts , News / September 26, 2016

The FDA notified healthcare professionals and patients of an ongoing safety review and labeling changes for the anti-nausea drug Zofran (ondanesteron, ondanesteron hydrochloride and generics).

Ondanesteron has the potential for increasing the risk of developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes. Patients at particular risk for developing Torsade de Pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.

Zofran belongs to a class of medications called 5-HT3 receptor antagonists. It is used to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery.

The FDA is requiring GlaxoSmithKline to conduct a thorough QT study to determine the degree to which Zofran may cause QT interval prolongation.

The labels are being revised to include a warning to avoid the use of ondanesteron-containing drugs in patients with congenital long QT syndrome, as these patients are at a particular risk for developing Torsade de Pointes. Recommendations for ECG monitoring in patients with electrolyte abnormalities (e.g. hypokalemia or hypomagnesia), congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation, are being included in the labels.

No Comments

Leave a Reply

%d bloggers like this:
Skip to toolbar